Texas, 2010

Hail in Texas, February 8, 2010

February 8, 2010 · NWS EWX · 1 event in 1 county or zone

Thunderstorms moving through portions of South Central Texas produced some small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms moving through portions of South Central Texas produced some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 8, 11:03 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 8, 11:03 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 AM CST MON FEB 8 2010

.AVIATION...
A N-S ORIENTED PRE-FRONTAL TROF WILL PUSH EASTWARD ACROSS S
CENTRAL TX THIS AFTERNOON SHIFTING WINDS TO A NWLY DIRECTION. A
COLD FRONT WILL FALL IN BEHIND THE PRE-FRONTAL TROF SHIFTING WINDS
TO A NLY DIRECTION AT 15-25 KNOTS. OTHERWISE IFR-MVFR CIGS WILL
PREVAIL THIS AFTERNOON WITH MVFR VSBYS IN SCT SHRA AND ISOLD TSRA.
THE TSRA WILL BE MAINLY ALONG AND EAST OF I35. MVFR CIGS WILL
CONTINUE INTO THIS EVENING...EXCEPT CLEARING OVER THE RIO GRANDE
PLAINS INCLUDING THE KDRT VICINITY. MVFR CIGS GRADUALLY LIFTING TO
VFR LATER THIS EVENING AND OVERNIGHT AS DRIER NLY WINDS OF 12-22
KNOTS BLOW OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 1039 AM CST MON FEB 8 2010/

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TODAY AHEAD OF THE
COLD FRONT ARRIVING LATER THIS AFTERNOON. SO FAR THE THUNDERSTORMS
HAVE REMAINED NORTH OF THE REGION BUT COULD STILL SEE ISOLATED
THUNDERSTORMS MAINLY EAST OF HIGHWAY 281. TEMPERATURES ARE
CURRENTLY WITHIN A FEW DEGREES OF ANTICIPATED HIGHS AND WILL
GENERALLY REMAIN STEADY AHEAD OF THE FRONT WITH COOLING LATER THIS
AFTERNOON AND EVENING BEHIND THE FROPA. HAVE TWEAKED FORECAST TO
ACCOUNT FOR CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 609 AM CST MON FEB 8 2010/

AVIATION...
LIFR/IFR CIGS WITH AREAS OF MVFR VSBYS IN -SHRA WILL PERSIST THIS
MORNING INTO THIS AFTERNOON. A PRE-FRONTAL TROUGH WILL MOVE ACROSS
THE RIO GRANDE PLAINS THIS MORNING ENDING -SHRA THERE ALONG WITH
CLOUDS ERODING BECOMING FEW-SCT VFR BY NOON. A COLD FRONT MOVES
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. CIGS WILL LIFT
TO MVFR AND -SHRA WILL END. THERE IS A SLIGHT CHANCE OF TSRA ALONG
THE COLD FRONT, HOWEVER DUE TO UNCERTAINTY WILL LEAVE OUT OF TAFS.
AREAS OF MVFR CIGS WILL PERSIST TONIGHT INTO EARLY TUESDAY AS SOME
MOISTURE GETS TRAPPED IN THE FRONTAL INVERSION. SKIES BECOME VFR
BY MID TUESDAY MORNING ALL AREAS AS DEPTH OF COLD DRY AIR ERODES
MOISTURE. SELY WINDS 5 TO 15 KTS BECOME NWLY WITH THE PASSAGE OF
THE PRE-FRONTAL TROUGH, THEN NLY 15 TO 25 KTS WITH GUSTS TO 35 KTS
AFTER THE COLD FRONTAL PASSAGE.

PREV DISCUSSION... /ISSUED 551 AM CST MON FEB 8 2010/

DISCUSSION...
STRONG BLAST OF COLD AIR TODAY WILL BRING A POTENTIAL FOR WINTER
WEATHER THIS WEEK.

FORECAST TRENDS CONTINUE TO BRING THE ARCTIC COLD FRONT AHEAD OF
SCHEDULE WITH THE FRONT NOW EXPECTED TO DROP INTO THE AREA THIS
AFTERNOON AND INFLUENCE HIGH TEMPS FOR THE NORTHERN COUNTIES.
FREEZING CONDITIONS ARE EXPECTED TO DEVELOP OVER NORTHERN COUNTIES
TONIGHT AND COULD POTENTIALLY BE COLDER THAN THE CURRENT FORECAST.
THE MORNING PACKAGE REFLECTS THE ALREADY AGGRESSIVE GFS BASED
NUMBERS. SOME MODIFICATION COULD DEVELOP AS THE COLD AIR MASS
REACHES THE SOAKED SOILS OF SOUTH CENTRAL TEXAS SO MAINLY LIGHT
FREEZES ARE EXPECTED OVER NORTHERN AREAS WITH ABOVE FREEZING
CONDITIONS OVER SOUTHERN COUNTIES FOR TUESDAY MORNING. THE AIR
DRIES OUT FOR TUESDAY SETTING UP THE STAGE FOR A POTENTIAL WINTER
WEATHER EVENT FOR THE NEXT APPROACHING DISTURBANCE.

A EXIT REGION OF A SUBTROPICAL JET STREAK SHOULD GENERATE SYNOPTIC
LIFT AND LIGHT ELEVATED SNOW FALLING OVER MEXICO WESTERN COUNTIES
BY LATE TUESDAY NIGHT. IF LOW-MID LEVEL MOISTURE POOLING IS
SUFFICIENT ALONG THE RIO GRANDE AT THIS TIME...SOME SLEET COULD
ALSO DEVELOP. THIS VERY LIGHT PRECIPITATION PATTERN IS NOT
EXPECTED TO PRODUCE A SIGNIFICANT ROUND OF WINTER
PRECIPITATION...BUT THE MOISTENING AND COOLING EFFECTS COULD
INFLUENCE PRECIPITATION TYPE WHEN AN APPROACHING PACIFIC TROUGH
BEGINS TO IMPACT TX WEDNESDAY NIGHT.

STRONG GULF MOISTURE ADVECTION IS EXPECTED BY WED NIGHT...AND
FORECAST SOUNDINGS SHOW A DEEP COLUMN OF TEMPERATURES HOVERING NEAR
FREEZING. THEREFORE A RAIN/SNOW MIX COULD BE THE MOST LIKELY TYPE
FOR THE PERIOD FROM WEDNESDAY NIGHT INTO THURSDAY. THE WARMER NAM
MODEL STILL SHOWS A SIGNIFICANT DEPTH OF TEMPS ABOVE FREEZING...
AND EVAPORATION OF MIXED PRECIPITATION MOVING INTO THE AREA
WEDNESDAY COULD ALTER LOW LEVEL PROFILES ENOUGH TO SUPPORT
CONTINUED SLEET. THUS CONFIDENCE FOR THIS EVENT REMAINS LOW. THE
PRESENCE OF DEEP MOISTURE FOR THE LARGER SYSTEM COMBINED WITH WARM
AND MOIST SOIL CONDITIONS LEADS ME TO THINK WE SHOULD SEE MOST OF
THE FALLING ICE MELTING ON CONTACT. THUS WILL NOT ANTICIPATE ANY
ACCUMULATIONS YET. FOR NOW...WILL ADDRESS THE POTENTIAL WX EVENT
WITH THE HWO...SPS...AND GRAPHICASTS.

THE GFS REMAINS QUITE COLD AND WET WITH AN OVERRUNNING PATTERN
BECOMING ESTABLISHED AGAIN OVER THE WEEKEND. AGAIN IT REMAINS
AMONG THE STRONGER MODELS IN HANDLING THE SOUTHERN STREAM
DISTURBANCES AND OVERRUNNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  33  46  33  46 /  90  10  -   -   30
AUSTIN BERGSTROM INTL AIRPORT  62  34  47  29  45 /  90  10  -   -   30
NEW BRAUNFELS MUNI AIRPORT     63  35  48  31  44 /  70  10  -   -   40
BURNET MUNI AIRPORT            57  31  42  28  41 /  80  10  -   -   30
DEL RIO INTL AIRPORT           60  39  50  36  43 /  10  -    0  20  50
GEORGETOWN MUNI AIRPORT        57  33  44  30  44 /  90  20  -   -   30
HONDO MUNI AIRPORT             64  35  48  32  43 /  40  -   -   10  50
SAN MARCOS MUNI AIRPORT        62  35  47  30  44 /  80  10  -   -   40
LA GRANGE - FAYETTE REGIONAL   63  36  48  33  47 /  90  30  -   -   40
SAN ANTONIO INTL AIRPORT       63  35  48  33  43 /  60  -   -   -   50
STINSON MUNI AIRPORT           65  36  49  33  44 /  50  -   -   -   50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Feb 8, 5:00 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CST MON FEB 8 2010

TXZ171>173-183>194-202>209-217>225-228-091100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE ARE CHANCES OF PRECIPITATION BEGINNING ALONG THE RIO GRANDE
LATE TUESDAY NIGHT AND ACROSS ALL OF SOUTH CENTRAL TEXAS WEDNESDAY
THROUGH LATE THURSDAY NIGHT. A COLD DOME OF HIGH PRESSURE WILL
SETTLE OVER SOUTH CENTRAL TEXAS ON TUESDAY. THE APPROACH OF AN
UPPER LEVEL DISTURBANCE WILL FORCE MOISTURE TO MOVE OVER THIS
AIRMASS LATE TUESDAY INTO TUESDAY NIGHT. A MIX OF LIGHT
RAIN...SLEET AND SNOW CAN BE EXPECTED. TEMPERATURES WILL REMAIN
ABOVE FREEZING MOST AREAS...EXCEPT MAY BRIEFLY DIP BELOW FREEZING
IN PARTS OF THE HILL COUNTRY AROUND SUNRISE WEDNESDAY AND AGAIN
THURSDAY. LITTLE OR NO SNOW OR ICE ACCUMULATIONS ARE EXPECTED. THE
DISTURBANCE WILL MOVE EAST OF THE AREA BY FRIDAY AND THE
PRECIPITATION WILL END.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 8, 1:03 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
103 PM CST MON FEB 8 2010

TXZ173-191>194-206>208-082000-
BASTROP-CALDWELL-COMAL-GUADALUPE-HAYS-LEE-TRAVIS-WILLIAMSON-
103 PM CST MON FEB 8 2010

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...CALDWELL...
   COMAL...GUADALUPE...HAYS...LEE...TRAVIS AND WILLIAMSON COUNTIES...

AT 1258 PM CST...NWS METEOROLOGISTS ARE TRACKING ISOLATED STRONG
THUNDERSTORMS FROM NEAR LOCKHART TO BASTROP AND NEAR
GEORGETOWN...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN BASTROP...CALDWELL...HAYS...NORTHEASTERN COMAL...
NORTHEASTERN GUADALUPE...TRAVIS...WESTERN LEE AND WILLIAMSON
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LOCKHART AND
BASTROP...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH THESE STORMS.
Special weather statement, Feb 8, 2:00 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 PM CST MON FEB 8 2010

TXZ173-192>194-209-082100-
BASTROP-FAYETTE-LEE-TRAVIS-WILLIAMSON-
200 PM CST MON FEB 8 2010

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...FAYETTE...LEE...
   TRAVIS AND WILLIAMSON COUNTIES...

AT 155 PM CST...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
7 MILES SOUTHWEST OF BASTROP...NEAR LINCOLN...AND NEAR TAYLOR MOVING
NORTHEAST AT 25 MPH. PEA SIZE HAIL HAS ALREADY REPORTED NEAR BASTROP
COUNTY FROM ONE OF THESE STORMS.

PEOPLE IN BASTROP...EASTERN TRAVIS...EASTERN WILLIAMSON...LEE AND
NORTHWESTERN FAYETTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
BASTROP AND GIDDINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA TO MARBLE SIZE HAIL CAN STILL BE EXPECTED WITH THESE STORMS.
Special weather statement, Feb 8, 2:25 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CST MON FEB 8 2010

TXZ193-194-209-082115-
BASTROP-FAYETTE-LEE-
225 PM CST MON FEB 8 2010

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...FAYETTE AND LEE
COUNTIES...

AT 224 PM CST...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR SMITHVILLE...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN EASTERN BASTROP...NORTHERN FAYETTE AND SOUTHERN LEE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SMITHVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PEA TO MARBLE SIZE HAIL IS EXPECTED WITH THIS STORM.

The radar

The Ft Hood radar (KGRK), 82 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bastrop

When
February 8, 2:31 PM CST
Where
Bastrop County, 0.91 mi NE of Smithville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.010, -97.160

Hail was reported in Smithville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216565.